Effects Of A Codeine High

Codeine drug abuse puts you at risk for developing physical dependence and opioid addiction, and can even lead to harmful or fatal overdose events.

While the opiate painkiller codeine is similar to other opioid drugs like oxycodone and hydrocodone, it has a much lower potency. Codeine is used for mild to moderate pain relief and as an ingredient in prescription-strength cough medicines.

This low potency has led many to underestimate the danger of codeine abuse.

Effects Of A Codeine High 

If you get high on codeine you will likely experience feelings of euphoria, or joyful pleasure. The intensity of this feeling depends on your dose and tolerance, but is often described as waves of warmth, safety, and the total absence of any anxiety, depression, or pain.

Once this initial high passes, codeine will leave you feeling relaxed, sedate, and sluggish for a period of time as the body processes the drug.

However, codeine drug abuse puts you at risk for developing physical dependence and opioid addiction, and can even lead to harmful or fatal overdose events.

Codeine Dosage

The amount of codeine required to trigger a euphoric high varies from person to person according to gender, size, metabolism, genetics, and tolerance.

In order to get high on codeine, many individuals have taken different codeine products in dangerously high doses or with other drugs, especially after developing an initial tolerance to the drug’s effects.

Note that taking more of a codeine product than you are prescribed or taking codeine for any reason besides the reason it was prescribed is considered codeine abuse.

Codeine Use & Abuse

Codeine is a prodrug for the classic opiate narcotic morphine. This means that when you take a codeine product, a portion of the drug is broken down by your body into morphine, which then acts on your central nervous system.

This makes codeine a useful low-potency opioid pain reliever and cough suppressant, as a dose of codeine is only about 10% as strong as the same dose of pure morphine. However, it also means that if codeine is abused in a higher dose, it will have effects in-line with those of a morphine high.

Codeine Cough Syrups

Codeine products have been widely diverted and abused recreationally in prior decades. And despite no longer being an over-the-counter drug, codeine is still often diverted and abused today.

In particular, codeine cough syrups may be mixed with soda and hard candy to create a homemade substance known as lean, purple drank, or sizzurp.

These substances can deliver a very large, dangerous, and unpredictable dose of drugs including codeine and acetaminophen, a mild analgesic sold under the brand name Tylenol and often included in codeine cough syrups.

Long-Term Effects Of Codeine Abuse

Misusing codeine can lead to serious long-term side effects, including:

  • physical dependence as well as withdrawal symptoms that emerge whenever you stop taking the drug
  • increasing tolerance, meaning that you will need to take higher doses or switch to a stronger (and more dangerous) opioid to feel the same effect
  • addiction, including drug cravings, intrusive thoughts, drug-seeking behavior, and personality changes
  • constipation
  • mental health decline, often including mood swings, anxiety, and depression
  • anhedonia, an inability to feel pleasure from normal, healthy sources
  • liver injury
  • social, relational, educational, and/or financial distress

Codeine Overdose

Codeine abuse can trigger overdose events due to the effects of the opioid element of codeine medications, or other active ingredients in codeine combination products including the antihistamine promethazine and acetaminophen.

Opioid Overdose

Overdosing on codeine itself is unlikely.

However, the use of codeine with other common drugs of abuse, including illicit or prescription opioids, benzodiazepines like Valium (diazepam) or Xanax (alprazolam), or alcohol, can greatly increase your risk of opioid overdose, marked by serious side effects including:

  • extreme drowsiness
  • ​cold, clammy skin
  • reduced pupil size
  • sedation
  • low blood pressure
  • gasping or shallow breathing
  • blue-tinted fingers or lips
  • confusion and disorientation
  • nausea and vomiting
  • unresponsiveness or coma
  • seizures

Codeine overdoses have hospitalized and claimed the lives of a large number of musicians and celebrities in the past several decades. If you suspect someone around you has overdosed on codeine or any other opioid, administer naloxone if available and call for immediate medical attention.

Acetaminophen Poisoning

In very high doses, the acetaminophen in codeine combination products can cause acetaminophen overdose, one of the most common forms of drug poisoning reported by poison control centers.

Symptoms of acetaminophen overdose may begin up to twelve hours after the dose is taken, and include:

  • sweating
  • stomach or abdominal pain
  • loss of appetite
  • coma
  • seizures
  • diarrhea
  • yellowing skin and eyes
  • nausea and vomiting

Without prompt treatment, acetaminophen overdose can result in serious liver injury and, potentially, liver failure and death.

To learn about our prescription drug addiction treatment programs, please contact us today.

Ready to make a change? Talk to a specialist now.